Michigan, 2017

Winter Weather in Michigan, February 22 to 23, 2017

February 22 to 23, 2017 · NWS MQT · 5 events in 5 counties and zones

The passage of a cold front brought moderate wet snow to portions of west and central Upper Michigan from the 22nd into the 23rd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The passage of a cold front brought moderate wet snow to portions of west and central Upper Michigan from the 22nd into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 21, 11:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 21, 11:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1251 AM EST Wed Feb 22 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM EST TUE FEB 21 2017

Skies have cleared nicely this afternoon and has allowed to
temperatures to climb into the upper 40s and 50s, with a few
isolated 60s. Water vapor imagery shows shortwave energy lifting
northeast of the area and allowing more zonal flow to develop
across the northern plains.

Expect fairly tranquil conditions to prevail tonight and through
much of the day on Wednesday. With dew point temperatures expected
to remain around/slightly above freezing tonight, we should see yet
another night where overnight lows remain above freezing. There is
the potential to see fog, especially across eastern portions of the
area where boundary layer winds will be lighter. Could see some
drizzle develop; however, with how dry the low-levels look via
soundings not too confident that any drizzle will accompany the
fog.

On Wednesday, expect another day with unseasonably warm
temperatures, but expect increasing cloud cover throughout the
day as low pressure begins to move in from the west as shortwave
energy approaches the area. Precipitation should hold off until
the late afternoon/evening hours as it spreads west to east upon
the arrival of the deeper lift. Forecast soundings show
temperatures should remain above freezing, so expect precipitation
to remain all liquid at least through the afternoon and evening
hours, before transitioning back over to wintry precipitation late
Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM EST TUE FEB 21 2017

Models have backed off some on strength of shortwave/system moving
through the Upper Great Lakes late Wed/Wed night. Still plenty of
model uncertainty with track and details regarding system, but at
this time it looks like a light mixed pcpn event focused mainly over
the northern tier counties of Upper Mi.

After a dry and cooler Thu, attention then turns to Fri into Sat as
models continue to bring a strong low pressure system toward the
Upper Great Lakes. Although there continues to be uncertainty on the
track/timing of the sfc low, most of the models have trended farther
north in the past run with a track closer to northern Lower
Mi/Straits of Mackinac. Would expect poor model continuity and
consistency to continue until the shortwave associated with the
system moves onshore late Wed. Given the current track of the GFS,
NAM, ECMWF and GEMnh, the nw half of the CWA would see mostly snow,
with moderate to possible heavy snow over the higher terrain of west
and north-central U.P. where upslope and lake enhancement will add
to synoptic amounts. The southeast half of Upper Mi would see more
mixed pcpn. Both the GFS and NAM show the system's dry slot moving
across the area on Fri into Fri evening which in this scenario would
lead to freezing drizzle/light freezing rain accumulation for
portions of central Upper Mi...especially those locations favored by
an upslope nne flow. Blowing snow could also be an issue during the
event, especially near Lake Superior where forecast soundings show
the potential for wind gusts at or above 30 mph. At any rate, with
plenty of uncertainty will need to keep an eye on model trends with
this system over the next few days. No SPS statement will be
issued as yet, but will continue to mention in HWO statement moderate
to possibly heavy snow accumulation for portions of west and central
Upper Mi late Thu night into Sat.

Sat-Sun...Snow will transition to pure lake effect sometime Sat
afternoon as falling H85 temps in the wake of the departing system
will sustain LES in the NW-W wind snow belts downwind of Lake
Superior and bring temps back down closer to seasonal norms.

Models indicate ridging building over the area on Mon which should
bring an end to LES as well as some slight moderation in temps.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1250 AM EST WED FEB 22 2017

Expect VFR conditions to persist into Wed morning with mainly
mid/high clouds and drier low levels. A disturbance weak cold front
moving through the area Wed afternoon will bring an increasing
chance for showers with the potential for MVFR cigs/vsby. However,
confidence in the coverage/location of the rain and impacts on
conditions is still low. As winds become nrly and colder more moist
air moves in expect deterioration to IFR or LIFR conditions.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 300 PM EST TUE FEB 21 2017

Winds will back to the south overnight ahead of a weak area of low
pressure progged to traverse the northern plains tonight. The
pressure gradient will remain maximized, albeit still on the weaker
side across eastern portions of the lake where winds of 15 to 25
knots can be expected. Late Wednesday as low pressure traverses the
area, winds will veer to the north from west to east across the
lake, around 10 to 20 knots. As low pressure exits the region
Wednesday night into Thursday expect north winds to increase in
speeds to around 25 knots. Winds will decrease in speed during the
day on Thursday as the pressure gradient relaxes. However, expect
winds to become northeasterly and increase in speed Thursday night
into Friday ahead of a system progged to lift north across the area.
By Friday morning, northeast winds will increase to around 25 to 30
knots, and further increase to gales during the afternoon hours.
Friday night into Saturday, could still see the gale force gusts
continue, but winds will back to the north.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...JLB
MARINE...Ritzman
Hazardous weather outlook, Feb 21, 2:27 PM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EST Tue Feb 21 2017

MIZ001>007-009>014-084-085-221200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EST Tue Feb 21 2017 /227 PM CST Tue Feb 21 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Ice cover on area rivers and lakes will remain unstable through
the middle of this week as daytime temperatures rise into the 40s
and even 50s at times.

Depending on the track of a low pressure system late this week,
moderate to heavy snow, blowing snow and even light freezing rain
could impact at least portions of west and central Upper Michigan
late Thursday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-221200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EST Tue Feb 21 2017 /227 PM CST Tue Feb 21 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

North gales to 35 knots are possible late Friday into Saturday
evening over portions of Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EST Tue Feb 21 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
February 22, 3:00 AM CST to February 23, 9:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter in Marenisco measured 4.5 inches of wet heavy snow on trees and power lines.

Winter Weather, Delta

When
February 22, 8:00 AM EST to February 23, 8:00 AM EST
Where
Delta forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

There was a report of around two inches of slushy snow on the highways in Delta County when a one vehicle fatal accident occurred at approximately 8 am on the 23rd. The driver and lone occupant of the vehicle lost control of his vehicle on County Road 416 in Cornell due to the slippery roads. The vehicle left the roadway and collided with several trees on the east side of the road.

Winter Weather, Ontonagon

When
February 23, 2:00 AM EST to 7:30 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Paulding measured six inches of wet snow during the early morning of the 23rd.

Winter Weather, Marquette

When
February 23, 2:00 AM EST to 6:00 AM EST
Where
Marquette forecast zone
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a report of an estimated five inches of wet snow at Republic during the early morning of the 23rd.

Winter Weather, Iron

When
February 23, 3:00 AM CST to 9:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured six inches of wet snow overnight on the morning of the 23rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Delta2017-02-23Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681885, 681925, 681887, 681890, 681886.